Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Houston/Galveston, TX

January 27, 20184 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jan 27, 2018, 4:40 AM CST for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 27, 2018, 4:40 AM CST (10:40 UTC)
Expired
Jan 27, 2018, 7:30 AM CST
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 19 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WGUS54 KHGX 271040
FFWHGX
TXC039-071-167-201-271330-
/O.NEW.KHGX.FF.W.0001.180127T1040Z-180127T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
440 AM CST SAT JAN 27 2018

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northwestern Galveston County in southeastern Texas...
  Western Chambers County in southeastern Texas...
  East central Brazoria County in southeastern Texas...
  Southeastern Harris County in southeastern Texas...

* Until 730 AM CST.

* At 435 AM CST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  three inches of rain have already fallen near Clear Creek and 
  Egret Bay Boulevard.  Flash flooding is expected to begin 
  shortly.   Law enforcement reporting high water on some roadways 
  in League City and frontage roads I-610 East near I-10.  
  
* Some locations that will experience flooding include...
  Southeastern Pasadena, northeastern League City, Baytown, Galveston
  Causeway, Texas City, La Porte, Dickinson, La Marque, Santa Fe,
  Seabrook, Hitchcock, Beach City, Kemah, Taylor Lake Village, El
  Lago, Bayou Vista, Shoreacres, Clear Lake Shores, Tiki Island and
  Cove.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 2974 9471 2965 9501 2951 9499 2955 9476
      2954 9477 2954 9478 2947 9495 2944 9490
      2944 9489 2937 9482 2937 9483 2918 9502
      2917 9510 2917 9511 2976 9504 2985 9467

$$
1 follow-up statement
359 
WGUS74 KHGX 271210
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
610 AM CST SAT JAN 27 2018

TXC039-071-271217-
/O.CAN.KHGX.FF.W.0001.000000T0000Z-180127T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chambers TX-Brazoria TX-
610 AM CST SAT JAN 27 2018

...THE FLASH FLOOD WARNING FOR WESTERN CHAMBERS AND EAST CENTRAL
BRAZORIA COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 2970 9498 2966 9498 2965 9501 2951 9499
      2952 9493 2949 9490 2947 9495 2944 9490
      2940 9487 2937 9482 2937 9483 2918 9502
      2940 9508 2967 9505

$$

TXC167-201-271330-
/O.CON.KHGX.FF.W.0001.000000T0000Z-180127T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Galveston TX-Harris TX-
610 AM CST SAT JAN 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CST FOR
NORTHWESTERN GALVESTON AND SOUTHEASTERN HARRIS COUNTIES...

At 607 AM CST, Doppler radar and automated rain gauges indicated 
that heavy rain was moving out of the area. Up to three inches of 
rain have already fallen. Flash flooding is already occurring and 
reports continue of high water on frontage roads.  The roadways 
should continue to improve in the coming hour.

Some locations that will experience flooding include... Southeastern 
Pasadena, northeastern 
League City, Galveston Causeway, Texas City, La Porte, Dickinson, La 
Marque, Santa Fe, Seabrook, Hitchcock, Kemah, Taylor Lake Village, 
El Lago, Bayou Vista, Shoreacres, Clear Lake Shores, Tiki Island, 
Morgan's Point, San Leon and Bacliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.


&&

LAT...LON 2970 9498 2966 9498 2965 9501 2951 9499
      2952 9493 2949 9490 2947 9495 2944 9490
      2940 9487 2937 9482 2937 9483 2918 9502
      2940 9508 2967 9505

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 4:21 AM CST, 19 minutes earlier.

Area forecast discussion, Jan 27, 4:21 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
421 AM CST Sat Jan 27 2018

.DISCUSSION...
Getting to be a busy morning. Showers and thunderstorms forming in
the moist convergence axis from south of Sargent 50 nm to Freeport
to east side of Houston. HRRR guidance highlighted this area in
previous runs that warranted an update and succeeding runs have
continued to focus on this area. Have added locally heavy rainfall
with accumulations of 1-3" possible across the Galveston/Eastern
Harris/Liberty/Chambers counties. Low level shear is enough but
should be waning in the coming hours so can't rule out a brief
spinner. Fog this morning areawide with some patchy fog with
visibilities 1/2-2 miles also possible near the coast this
morning with a mixture of precip and fog.

As the s/w near BRO lifts northeast will likely see the showers
in the Gulf intensify and then storms mid morning waning over SETX
with a little subsidence in the wake of the s/w. Frontal lift with
the incoming cold front weakening through the afternoon hours will
probably see precip with the front but not nearly the intensity
that is ongoing at press time around Galveston County.

Drier air filters in tonight and Sunday with relatively warm
conditions in the wake of the front Sunday. Second push of
drier/cooler (more continental in nature) arrives Monday and have
undercut guidance for RH based on the depth and magnitude of the
dry air. May see some slightly elevated fire weather conditions
Monday.

Dry rain-free weather should be in store for the area Monday
through Wednesday with ridging in control. During the day
Wednesday the ridging is sliding away and return flow develops
and entrance region of LLJ dips into NETX then overnight into CWA
and rain chances return. Thu-Sat...have favored the ECMWF solution
with rain chances and a cold front slowing and stalling across the
region. Correspondingly warmer temperature than the GFS and it's
more progressive pattern.

45

&&
.MARINE...
Increasing shower and thunderstorm chances are expected across the
marine areas today as a series of disturbances lift up the Upper
Texas Coast. Periods of sea fog will be possible across the waters
outside of this activity and some of this fog may be dense at times
along the coast. A cold front clearing the waters this evening will
push rain and fog out of the waters with elevated winds and waves
behind the front expected tonight through Monday. Onshore flow
briefly resumes mid-week before another cold front reaches the
waters Thursday or Friday.

Huffman

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      69  51  66  40  63 /  30  10   0   0   0
Houston (IAH)              68  56  65  44  63 /  60  20   0   0   0
Galveston (GLS)            61  54  61  47  58 /  90  30  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Dense Fog Advisory until noon CST today for the following zones:
     Coastal waters from Freeport to the Matagorda Ship Channel
     out 20 NM...Coastal waters from High Island to Freeport out
     20 NM...Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 6 AM CST early this
     morning for the following zones: Waters from Freeport to
     the Matagorda Ship Channel from 20 to 60 NM...Waters from
     High Island to Freeport from 20 to 60 NM.

&&

Discussion...45
Aviation/Marine...14
Hazardous weather outlook, Jan 27, 4:28 AM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
428 AM CST Sat Jan 27 2018

TXZ163-164-176>179-195>199-210>212-226-227-281030-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Houston-Madison-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
428 AM CST Sat Jan 27 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Slightly elevated fire weather conditions possible Monday with a
surge of drier air.

.SPOTTER INFORMATION STATEMENT...

TXZ235-236-281030-
Jackson-Matagorda-
428 AM CST Sat Jan 27 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

GMZ330-335-350-355-370-375-281030-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
428 AM CST Sat Jan 27 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Strong thunderstorms and fog through mid morning mainly south
through east of Freeport and across Galveston Bay. The stronger
storms could be capable very heavy rainfall and brief gusty winds
with visibilities of less than 1/2 mile.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

TXZ200-213-214-237-238-281030-
Brazoria-Chambers-Galveston-Harris-Liberty-
428 AM CST Sat Jan 27 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Heavy rainfall possible with widespread showers and
thunderstorms through mid morning. Areas from Galveston county to
Chambers and southeastern Liberty will likely receive 1 to 2 inch
amounts with some areas near 4 to 5 inches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:17 AM CSTMarine Dense Fog AdvisoryHGX9 hr
Jan 27, 4:11 AM CSTAreal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Harris, Liberty3 hr
Jan 27, 6:23 AM CSTAreal Flood AdvisoryHGXChambers, Galveston112 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.